Jump to content

HopefulMama’s teen daughter: tapered Lexapro and now done but struggling


HopefulMom

Recommended Posts

Hi all, 

 

I did my best to read the guildelines but please let me know if I need to change something. 

 

My teen daughter was on 10 mg of Lexapro for two years, beginning Feb 10, 2017 and took her last dose on March 12, 2019. She had been severely depressed which turned out to be caused by Lyme Disease. The AD made her ill the very first time she took it: dry heaves, tingling arms, dizziness. But shortly thereafter her depression lifted and she seemed more like herself again. 

 

After one year of taking it, her hair began shedding in clumps. She began having waves of depression. The Lyme practitioner we are working with helped us determine that it was the Lexapro causing these symptoms. My daughter’s primary physician gave us instructions for tapering: cut the pill in half for one week and then you’re done. After a few days of a half dose (5 mg), she began feeling depressed. We tried to go back up to the full 10 mg dose for one day but she experienced waves of nausea, tingling arms, muscle twitches in her legs, and insomnia. So we went back down to 5 mg and stayed there for weeks until she was stable. I did know until recently how to taper very, very gently, so we were just winging it on our own. 

 

I don't have a  record of exactly how we tapered, but I believe we did something like: six days at 5 mg with one day at 2.5 mg for one week; five days at 5 mg with two days at 2.5 mg for another week, etc. Whenever her depression came back we stayed at that level for awhile until she was completely stable. Eventually she had some days where she took as little as 1.25 mg and we continued a pattern of lowering the dose every so many days.

 

We kept up our own version of a gradual taper until early in March 2019 when she had several days in a row, while still on Lexapro, that she was depressed and in what I call a zombie like state. At that point she had been taking 1.25 mg for many weeks. So we decided to stop and see what happened. That was March 12, 2019.

 

She had had about two weeks of feeling the best we’ve seen her in a long time, considering she has also been battling Lyme. More energy, happy demeanor and clear thinking. On March 29,  2019, I noticed she was in her bedroom under the covers. She was in bed depressed. Again, I can only describe it as a zombie like state. Kind of staring, not wanting to speak, tears running down her face. It lasted all evening. We are currently on day three of this, although it has been coming and going during the day. She does come out of her fog sometimes. We try to help her go for brief outings. She is also helped by taking Bach Flower remedies or drinking Alka Seltzer Gold. But underneath all of this she is afraid she is going to be severely depressed again, because she says this is how she felt before Lexapro. As I sit typing this right now, she has gone back to her room and is in bed once again. My husband and I are committed to not leaving her alone. And as a mom I am doubting my own judgment and trying to remain hopeful that her brain and body will recover, all while watching her suffer yet again. 

 

I can’t  go back in time and change the way we tapered her off. We did the best we could with the knowledge I had at the time. But I would appreciate any thoughts on how to help her through this. 

 

Again, please let me know what I need to change about my introduction post. 

 

Thanks. 

 

Daughter started Lexapro February 2017 for depression 10 mg

Tapering began July 2018, dropping down to 5 mg

Somewhat gradual taper until discontinuing on March 12, 2019 

 

Link to post
  • Moderator

Welcome to SA, HopefulMom,

 

I am sorry your daughter is going through such difficult experiences.  Your Introduction post is fine.  My heart goes out to you and your daughter.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  The information at the end of your post would be fine for your signature.   Just repost it at the following link.  Please also include the 1.25mg dose she was on when she stopped and how long she was on it.  This is so the moderators can see at a glance your daughter's history with every post you make.
 
 
It appears your daughter had an adverse reaction to Lexapro, compounded by a too-rapid taper.  Doctors know nothing, I'm afraid, about tapering or withdrawal.   We recommend tapering no more than 10% of current dose every four weeks.  If you choose to reinstate a tiny dosage of Lexapro, this is the method you would suet taper off it.
 
Why taper by 10% of my dosage?  
 
Withdrawal symptoms arise because your body got used to the drug being present and now has to work very hard to accommodate its absence. Depression is a very common symptom of antidepressant withdrawal.  Adverse reaction symptoms closely mirror those of withdrawal.
 
 
 
As you wrote, you can't go back in time and change the rate of tapering.  However,  reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better.  Please read:
 
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 
Since your daughter was on 1.25mg for many weeks, if you want to consider reinstatement I would suggest a reinstatement of Lexapro of 0.5mg.  Adverse reactions diminish as doses are lower, so I am hopeful she will be able to tolerate it.  There are no guarantees with reinstatement, but I wanted to make you aware of this option.  Your daughter might start feeling better within a day or two or it might take longer.  It takes about 4 days for a dose change to get to full state in the blood and a bit longer for it to register in the brain.  
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system.  They can help.

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.

Try and remain as calm as possible and not to panic.  It's important to learn and use Non-drug techniques to cope
 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community.  I hope you’ll find the information in the SA forums helpful for your situation.  I'm sorry that you are in the position that you need the information, but I am glad that you found us.
Edited by Carmie
Removed white space

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of March 22: 14.4mgai.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy